Alert archive / Nevada / Red Flag Warnings in 2018
Red Flag Warning 15, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at Jul 2, 2018, 1:14 PM PDT for Lincoln County, Nevada. It took effect at Jul 3, 2018, 10:00 AM PDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2018, 1:14 PM PDT (20:14 UTC)
- In effect from
- Jul 3, 2018, 10:00 AM PDT
- Expired
- Jul 3, 2018, 9:00 PM PDT
- In force
- 11 hr
- Issued by
- NWS Las Vegas, NV
County Lincoln County, NV
The radar
The Cedar City radar (KICX), 178 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4069 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
764 WWUS85 KVEF 022014 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 114 PM PDT Mon Jul 2 2018 .Increasing southerly winds will lead to critical fire conditions across portions of Lincoln County Tuesday. NVZ461-031100- /O.UPG.KVEF.FW.A.0008.180703T1700Z-180704T0400Z/ /O.NEW.KVEF.FW.W.0015.180703T1700Z-180704T0400Z/ Lincoln County/Ely Dispatch- 114 PM PDT Mon Jul 2 2018 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM PDT TUESDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461... The National Weather Service in Las Vegas has issued a Red Flag Warning, which is in effect from 10 AM to 9 PM PDT Tuesday. * AFFECTED AREA...In Nevada...Fire weather zone 461. * TIMING...Critical fire weather conditions are expected to develop late Tuesday morning, peak during the afternoon, then decrease Tuesday evening. * WIND...South to southwest gusting 30 to 40 MPH. * HUMIDITY...Minimum values between 5 and 10 percent. * IMPACTS...A combination of gusty winds...low relative humidity...and very warm temperatures can contribute to extreme fire behavior. Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning, grilling, lighting of fireworks, and other activities that could trigger fires are not recommended. Heed all fire restrictions and local firework laws. && $$ Wolcott weather.gov/lasvegas
3 follow-up statements
809 WWUS85 KVEF 031057 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 357 AM PDT Tue Jul 3 2018 NVZ461-031700- /O.CON.KVEF.FW.W.0015.180703T1700Z-180704T0400Z/ Lincoln County/Ely Dispatch- 357 AM PDT Tue Jul 3 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM PDT THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461... * AFFECTED AREA...In Nevada...Fire weather zone 461...Lincoln County. * TIMING...Critical fire weather conditions are expected to develop late this morning, peak during the afternoon, then decrease this evening. * WIND...South to southwest gusting 30 to 40 MPH. * HUMIDITY...Minimum values between 5 and 10 percent. * IMPACTS...A combination of gusty winds...low relative humidity...and very warm temperatures can contribute to extreme fire behavior. Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning, grilling, lighting of fireworks, and other activities that could trigger fires are not recommended. Heed all fire restrictions and local fireworks laws. && $$ weather.gov/lasvegas
994 WWUS85 KVEF 031658 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 958 AM PDT Tue Jul 3 2018 CAZ226-NVZ460-040400- /O.NEW.KVEF.FW.W.0016.180704T2000Z-180705T0300Z/ Owens Valley/Southern Inyo Forest- Esmeralda and Nye County Deserts/CNC Dispatch- 958 AM PDT Tue Jul 3 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT WEDNESDAY FOR GUSTY WINDS AND LOW RH... The National Weather Service in Las Vegas has issued a Red Flag Warning, which is in effect from 1 PM to 8 PM PDT Wednesday. * AFFECTED AREA...In California...Fire weather zone 226.In Nevada...Fire weather zone 460. * TIMING...Critical fire weather conditions will develop early Wednesday afternoon, peak between 4 PM and 7 PM, then decrease during the evening. * WIND...South winds gusting 30 to 40 MPH. * HUMIDITY...Minimum values between 5 and 10 percent. * IMPACTS...A combination of gusty winds...low relative humidity...and very warm temperatures can contribute to extreme fire behavior. Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning, grilling, lighting of fireworks, and other activities that could trigger fires are not recommended during the Red Flag period. Heed all fire restrictions and local fireworks laws. && $$ NVZ461-040400- /O.CON.KVEF.FW.W.0015.180703T1700Z-180704T0400Z/ Lincoln County/Ely Dispatch- 958 AM PDT Tue Jul 3 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461... * AFFECTED AREA...In Nevada...Fire weather zone 461...Lincoln County. * TIMING...Critical fire weather conditions will develop late this morning, peak during the afternoon, then decrease this evening. * WIND...South to southwest gusting 30 to 40 MPH. * HUMIDITY...Minimum values between 5 and 10 percent. * IMPACTS...A combination of gusty winds...low relative humidity...and very warm temperatures can contribute to extreme fire behavior. Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning, grilling, lighting of fireworks, and other activities that could trigger fires are not recommended. Heed all fire restrictions and local fireworks laws. && $$ Wolcott weather.gov/lasvegas
142 WWUS85 KVEF 040340 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 840 PM PDT Tue Jul 3 2018 NVZ461-040445- /O.EXP.KVEF.FW.W.0015.000000T0000Z-180704T0400Z/ Lincoln County/Ely Dispatch- 840 PM PDT Tue Jul 3 2018 ...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461... South wind gusts are starting to subside across Lincoln County this evening. The Red Flag Warning will be allowed to expire at 9 pm PDT. $$ CAZ226-NVZ460-041200- /O.CON.KVEF.FW.W.0016.180704T2000Z-180705T0300Z/ Owens Valley/Southern Inyo Forest- Esmeralda and Nye County Deserts/CNC Dispatch- 840 PM PDT Tue Jul 3 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM PDT WEDNESDAY FOR GUSTY WINDS AND LOW RH... * AFFECTED AREA...In California...Fire weather zone 226.In Nevada...Fire weather zone 460. * TIMING...Critical fire weather conditions will develop early Wednesday afternoon, peak between 4 PM and 7 PM, then decrease during the evening. * WIND...South winds gusting 30 to 40 MPH. * HUMIDITY...Minimum values between 5 and 10 percent. * IMPACTS...A combination of gusty winds...low relative humidity...and very warm temperatures can contribute to extreme fire behavior. Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning, grilling, lighting of fireworks, and other activities that could trigger fires are not recommended during the Red Flag period. Heed all fire restrictions and local fireworks laws. && $$ weather.gov/lasvegas
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Jul 2, 7:57 AM PDT, 5 hours 17 minutes earlier.
Area forecast discussion, Jul 2, 7:57 AM PDT, 5 hours 17 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 757 AM PDT Mon Jul 2 2018 .SYNOPSIS...Dry, warm, and occasionally breezy conditions are expected through the upcoming week. Winds are expected to peak Tuesday and Wednesday with the strongest winds across Lincoln County Tuesday. This will lead to high fire danger through the 4th of July. Temperatures will increase Thursday into the weekend and could approach critical levels by Friday. More humid conditions with an outside chance of thunderstorms could arrive in areas southeast of I- 15 by this weekend. && .UPDATE...It's another quiet morning across the region. The latest models are indicating a slight increase in the possibility of high- base showers/thunderstorms extending from the southern Sierra ENE across the high terrain of Esmeralda and perhaps Lincoln County this afternoon/evening. I've bumped up precipitation chances in those areas. Lightning will be the main threat with these storms as little precipitation is likely to reach the valleys. We will have to be on the lookout for any new fire starts. Looking at Tuesday-Wednesday, the latest model trends indicates a slight decrease in winds in most areas. Lincoln County still appears to be the most likely area for critical fire weather conditions. The Fire Weather Watch remains in place and we will be looking at these fire weather concerns today. -Wolcott- && .SHORT TERM...Through Wednesday. The main weather concern the next few days will be continued hot, dry and breezy conditions developing in the afternoon hours across southeast Nevada leading to very high fire danger...especially Tuesday afternoon over Lincoln County. The winds will increase in response to mean troughing over the northwest tier states and a shortwave brushing the northern Great Basin Tuesday. One more thing worth noting is sufficient mid level moisture and instability near northern Inyo County this afternoon for isolated high based convection. A lightning strike or two cannot be completely ruled out. Similar buildups were observed Sunday afternoon, and a few lightning strikes were observed in northern Mono County. Temperatures will climb a couple degrees today then lower a degree or two Tuesday and Wednesday as height falls occur with the aforementioned shortwave. .LONG TERM...Thursday through Monday. Synoptic pattern will begin to shift to the more typical Monsoon wind regime on Thursday. Main concern later this week will be increasing heat, followed by an increase in moisture over the weekend, which will result in increasing chances for convection across the southeastern portion of the CWA. A strong ridge of high pressure will develop later this week, with 500mb heights approaching 600dm. This is expected to rapidly increase in temperature from Thursday into Friday. There is a decent spread in MOS guidance; due to a recent warm bias by the GFS, the forecast favors ECMWF (which is a few degrees cooler). Overall, there is potential for excessive heat on Friday, Saturday and Sunday. In addition to the heat, a surge of moisture is expected over the weekend. Confidence is increasing in an easterly/southeasterly flow, associated with ridging, transporting medium-grade moisture into areas southeast of I-15 by Sunday. Ensemble and operational models indicate a push of moisture as early as Friday, and a much stronger push of moisture Sunday. GEFS mean PWAT have trended upward over the last two runs, with majority of members over 1" in Las Vegas for Sunday. The result of this moisture will be increased instability and chances for diurnal convection, mainly over the terrain southeast of I-15. The only hindering factor for convection would be capping under with ridging overhead. Associated hazards will likely be strong outflows given large surface dewpoint depressions. There is indications that moisture, thus instability, will linger through early next, with increased moistening of the low levels as well. This may mean that multiple days of convection are possible next week, though it is way too early to indicate which day or days will be active, so confidence is low. && .FIRE WEATHER...Dry, warm, and occasionally breezy conditions are expected through the upcoming work week. Winds are expected to peak Tuesday and Wednesday with the strongest winds across Lincoln County Tuesday. A Fire Weather Watch has been issued for zone 461 Tuesday. Winds look to expand further west on Wednesday, but may decrease in amplitude slightly. In any case, concerns over 4th of July fireworks, grilling, and other outdoor recreation will lead to high fire danger through at least Wednesday. Temperatures will warm Thursday into the weekend and humidity may also increase over the weekend. && .AVIATION...For McCarran...Light and variable winds this morning will increase out of the south or southeast this afternoon through evening with gusts around 20 knots. Winds linger from a southeasterly direction for much of the afternoon before turning more south-southwesterly this evening (after 02-03z). Winds will diminish overnight then increase again Tuesday afternoon. For the rest of southern Nevada, northwest Arizona and southeast California...Light winds following typical diurnal trends will continue this morning. South to southwest winds will increase this afternoon generally 10-15 knots with gusts 20-25 knots through this evening. Isolated high based showers or a brief thunderstorm will be possible over the southern Sierra once again this afternoon. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/AVIATION/FIRE WEATHER...Adair LONG TERM....Boothe For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 1:40 PM PDT | Excessive Heat Watch | VEF | Clark, Esmeralda, Lincoln, Nye | 38 hr |
| Jul 2, 1:40 PM PDT | Lake Wind Advisory | VEF | 31 hr | |
| Jul 2, 1:40 PM PDT | Lake Wind Advisory | VEF | 55 hr |
Nearby
Red Flag Warnings in Nevada, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.